Can I Drink Grapefruit Juice While Taking Statins?

Statins and Grapfruit
Kristin Duvall Collection/The Image Bank/Getty Images

Statins, also known as HMG-CoA reductase inhibitors, lower cholesterol levels by blocking the enzyme HMG Co-A reductase. By doing so, statins block cholesterol production in the body. Statins are the most widely prescribed cholesterol-lowering medications since they affect every aspect of your lipid profile (LDLHDL, and triglycerides) in a favorable way.

Although there are known drug interactions with statin medications, there is also another non-drug interaction that can have detrimental effects on your cholesterol-lowering therapy: grapefruit juice.

Although drinking grapefruit juice may seem harmless, drinking a glass of grapefruit juice - or consuming a grapefruit - around the time you take your statin may be deadly.

The Interaction Between Grapefruit and Statins

Grapefruit contains the compound bergamottin, which interacts with certain enzyme systems in the body, such as cytochrome P-450 and P-glycoprotein. These enzyme systems are responsible for breaking down statins - as well as other drugs - into more usable chemicals and that can be transported in the body.

When grapefruit juice is consumed at or around the time you take your statin, the components in grapefruit prevent these enzyme systems from breaking down the drug, causing the statin to accumulate in high amounts in your body. This can be very dangerous and can cause a variety of health problems, including elevated liver enzymes or a rare condition called rhabdomyolysis.

Are All Statins Affected?

So far, the only statins significantly affected by this interaction are:

  • Atorvastatin (Lipitor)
  • Lovastatin (Mevacor)
  • Simvastatin (Zocor)

Other statins do not seem to demonstrate the same, profound effect with grapefruit as seen with the other statins. These would include:

  • Rosuvastatin (Crestor)
  • Pravastatin (Pravachol)
  • Fluvastatin (Lescol)
  • Pitavastatin (Livalo)

Some scientists think that this may be due to the fact that these statins are not broken down by the same enzyme systems that help metabolize the drug.

It Just Takes One Drink or One Grapefruit…

If you’re an avid grapefruit juice consumer, you’re probably wondering how long it takes before you’ll see this adverse effect. Many studies have shown that it only takes one serving (4 ounces) of grapefruit juice to cause the accumulation of statin drugs in the body. Eating one whole grapefruit can also cause the same effect as a single serving of grapefruit juice.

Therefore, if you are taking simvastatin, atorvastatin, or lovastatin, you may want to avoid consuming grapefruit products while you are taking these medications. Although the studies concerning grapefruit interactions with pravastatin, fluvastatin, pitavastatin, or rosuvastatin were not as significant, it would probably be safe if you did not consume grapefruit products for a few hours before or after taking this medication - or avoid grapefruit altogether if you are taking other medications that may interact with grapefruit.

If you can’t stop your grapefruit cravings, you may want to talk to your healthcare provider about lowering the dose of your statin – or switch to another cholesterol-lowering medication – if that is not possible.

That way, you’ll be able to enjoy your grapefruit and not suffer from the adverse effects it carries.

Sources:

Dipiro JT, Talbert RL. Pharmacotherapy: A Pathophysiological Approach, 9th ed 2014.

Bailey DG and Dresser GK. Interactions between grapefruit and cardiovascular drugs. Am J Cardiovasc Drugs. 2004;4(5):281-97.

Holtzmann CW, Wiggins BS, Spinler SA. Role of P-glycoprotein in statin drug interactions. Pharmacotherapy. 2006 Nov;26(11):1601-7.

Vaquero MP, Sanchez Muniz FJ, Redondo SJ et al. Major diet-drug interactions affecting the kinetic characteristics and hypolipidaemic properties of statins. Nutr Hosp 2010;25:193-206.

Ando H, Tsuruoka S, Yanagihara H et al. Effects fo grapefruit juice on the pharmacokinetics of pitavastatin and atorvastatin. Brit J Clin Pharmacol 2005;60:494-497.

Continue Reading